Connect
MJA
MJA

Misuse of codeine-containing combination analgesics

Michael A McDonough
Med J Aust 2011; 194 (9): 486.

To the Editor: Frei and colleagues recently drew our attention to combination analgesic misuse-related morbidity.1 The same phenomenon has also been reported in New Zealand.2 About 50 years ago, analgesic misuse was widespread in Australia and commonly involved chronic, excessive use of combination analgesics (including the aspirin–phenacetin–caffeine [APC] products, Bex and Vincent’s Powders). After many years, some people who used APC developed “analgesic nephropathy”, which made up 12%–15% of dialysis cases.3

  • Michael A McDonough

  • Western Hospital, Melbourne, VIC.


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.